Lock up your medications to make sure your dog doesn't get his mouth on them. Photography ©Kosheleva_Kristina | Getty Images.
Share this image

Did Your Dog Eat Human Medication? Expert Advice on What to Do

Accidental ingestion of human medication can be devastating for your dog. Let's take a look at an expert's advice on what to do and how to avoid it.

Dr. Ernie Ward  |  Dec 4th 2018


I didn’t know if I was looking at a Cocker Spaniel or a miniature Cujo. Gracie, a 3-year-old sweetie I’d known since puppyhood, was a hot mess of mangled fur, dripping drool and wild eyes. At that moment, she was about as sweet as a jalapeño pepper.

“I turned my back for a second, and she swiped my allergy medication off the counter. I didn’t think it would hurt her. Then she started acting like this a couple hours later. Can you help her?” I scanned the torn package label as Gracie’s mom sobbed her story. I’d seen this before.

“Sudafed contains pseudoephedrine, an antihistamine that can be poisonous to dogs at high doses. Fortunately, you caught her quickly, and it appears she only ate two caplets. That dosage may certainly make her sick, but I think we can treat her.”

The dangers of human medications

A dog asleep or sick in a pile of blankets.

If your dog ingests any supplement, contact your vet. Photography © Photoboyko | iStock / Getty Images.

Accidental ingestion of human prescription medications leads the list of animal poisonings reported to the Animal Poison Control Center (APCC). Nearly 35,000 cases were logged in 2017, most involving pain relievers, antidepressants and heart drugs.

Runner-up was over-the-counter (OTC) medications including anti-inflammatory meds such as aspirin, acetaminophen (Tylenol), ibuprofen (Advil) or naproxen (Aleve), antihistamines (cases such as Gracie are astonishingly common), vitamins and supplements. Rounding out the top five pet poisons are foods (especially grapes, raisins, alcohol and xylitol-sweetened food) and veterinary drugs and products. Chocolate, cleaning agents (laundry pods are popping up more frequently), insecticides, rat poison, plants and garden products complete the top 10.

Veterinarians also see dogs sickened by topical medications, including hormone replacement therapies so potent that innocently petting a dog after applying can pose a problem. I’ve also seen several cases of dogs chewing (or swallowing) asthma inhalers containing albuterol, resulting in dangerous heart rate, lethargy and agitation.

I once saw a dog who ate nearly half a bottle of Adderall, an ADHD treatment, causing a series of mild seizures and tremors. The owners reported their child had inadvertently left the prescription on the bathroom counter, snapped up in an instant by their furry household counter surfer.

Nutritional supplements and herbal remedies are also common causes of medicine cabinet catastrophes. I’m especially concerned about vitamin D, which when consumed in large amounts can cause elevated calcium and phosphorus levels and kidney failure. Iron supplements can trigger severe vomiting and bloody diarrhea. Herbal supplements containing garlic, gingko, ginseng and ephedra (Ma Huang) should be kept away from dogs.

Generally speaking, if your canine scarfs any supplement, check with your veterinarian immediately.

Gracie’s treatment

Gracie was rushed to the treatment ward and given activated charcoal and started on intravenous fluids. The charcoal would hopefully block continued absorption.

Many human medications are extended-release formulations, such as Sudafed 24-hour, meaning Gracie was at risk for a considerable time after ingestion. Inducing vomiting wouldn’t help because Gracie had eaten the pills hours earlier. I gave her a small amount of intravenous acepromazine to ease her agitation and cyproheptadine to prevent a potential pseudoephedrine overdose side effect called serotonin syndrome.

Gracie recovered from her medicine cabinet catastrophe, although her mom was worried sick for the next week. Our dogs depend on us to be good stewards of their health and protect them from risks they can’t comprehend. Accidents can happen in the flash of your dog’s tongue; take this opportunity to dog-proof your medications.

Medication safety tips

While it’s impossible to completely prevent a dog from accidentally ingesting a medication, here are some sensible precautions for any home:

  1. Never leave any medications on low countertops or tables where a curious canine could access them. Better yet, take medications in a room your dog does not have access to.
  2. Keep all medication and supplement bottles securely closed with childproof caps.
  3. If you spill a liquid or topical medicine, immediately and thoroughly clean it up.
  4. If you spill your pills, pick them up right away and count them. I once had a dog suck at least three sleeping pills from under a bathroom cabinet after an owner failed to verify she’d picked them all up. That was one sleepy Shepherd.
  5. Never give your dog or cat any kind of medication or start a supplement without first talking with your veterinarian.

Thumbnail: Photography ©Kosheleva_Kristina | Getty Images.

About the author

Dr. Ernie Ward is an internationally recognized veterinarian known for his innovations in general small-animal practice, long-term medication monitoring, special needs of senior dogs, and cats, and pet obesity. He has authored three books and has been a frequent guest on numerous TV programs.

Editor’s note: This article first appeared in Dogster magazine. Have you seen the new Dogster print magazine in stores? Or in the waiting room of your vet’s office? Subscribe now to get Dogster magazine delivered straight to you!

Read more about dog health on Dogster.com: